Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Nashville, TN

May 13, 2002Dickson County, Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 13, 2002, 4:44 AM CDT for Dickson County, Hickman County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 4:44 AM CDT (09:44 UTC)
Expired
May 13, 2002, 5:30 AM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Dickson County, TN, Hickman County, TN

The radar

The Nashville radar (KOHX), 82 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:55 AM CDTThunderstorm Wind 50 ECenterville, TNSheriff reported a tree was down at intersection of Highway 50 and Highway 100 west.
May 13, 5:00 AM CDTThunderstorm Wind 50 ENorth Portion, TNHighway dept. reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 130944
SVRBNA
TNC043-081-131030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
443 AM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKSON COUNTY IN TENNESSEE
  HICKMAN COUNTY IN TENNESSEE

* UNTIL 530 AM CDT

* AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF DICKSON...MOVING EAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTER AROUND 500 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:10 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 13, 3:10 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
310 AM CDT MON MAY 13 2002

CURRENT SURFACE ANALYSIS PLACING LOW NEAR MO BOOT VICINITY...
WITH TRAILING COLD FRONT NEAR TXK-AUS LINE. LARGE BAND OF SHWRS
/TSTMS AHEAD...JUST IN EXTREME NORTHWEST MIDDLE TN...WITH ISOLATED
TSTMS DEVELOPING SOUTHWARD.

COLD FRONT EXPECTED TO PUSH ACROSS THE CWA TODAY...WITH BEST
INSTABILITY...LOW-LEVEL SPEED MAX...AND PEAK LOW-LEVEL CONVERGENCE
FROM AROUND 09-17Z. CONDITIONS LINING UP FOR POSSIBILITY OF SEVERE
THUNDERSTORMS...WITH HEAVY RAINFALL ALSO PRETTY GOOD POSSIBILITY...
WILL MENTION IN ZONES. COLD FRONT EXPECTED TO BE NEAR CSV JUST AFTER
18Z...WITH PRECIP EXPECTED TO END IN THE AFTERNOON BNA-WEST.

BY 00Z...COLD FRONT WELL EAST OF THE AREA. LOW-LEVEL MOISTURE HANGING
BEHIND LOOKING TO DRY OUT TONIGHT...THUS SKIES SHOULD BECOME MOSTLY
CLEAR.

SECONDARY LOW-LEVEL BOUNDARY COMING DOWN TUESDAY MAY BRING SCATTERED-
BROKEN SKIES ACROSS THE NORTHERN COUNTIES...ESPECIALLY ALONG THE
PLATEAU. WILL GO WITH PARTLY CLOUDY AND LESS HUMID CONDITIONS.

MUCH COOLER TEMPS ON TAP.

BNA 67/48/69/46 +100
CSV 66/44/63/41 +100

07
.BNA...NONE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:21 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson24 min
May 13, 4:35 AM CDTSevere Thunderstorm WarningOHXTrousdale25 min
May 13, 4:53 AM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith52 min
May 13, 5:16 AM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett44 min
May 13, 5:46 AM CDTSevere Thunderstorm WarningOHXFentress, Pickett29 min
May 13, 5:57 AM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Rutherford and 5 more3 hr
May 13, 6:04 AM CDTSevere Thunderstorm WarningOHXCannon41 min
May 13, 10:01 AM CDTSevere Thunderstorm WarningOHXCheatham, Robertson29 min
May 13, 10:08 AM CDTSevere Thunderstorm WarningOHXDavidson27 min
May 13, 10:19 AM CDTSevere Thunderstorm WarningOHXWilliamson41 min
May 13, 10:37 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner28 min
May 13, 10:45 AM CDTSevere Thunderstorm WarningOHXWilson45 min
May 13, 11:09 AM CDTSevere Thunderstorm WarningOHXFranklin51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.